Graphs and Combinatorics

, Volume 27, Issue 2, pp 215–229 | Cite as

Algebraic Connectivity of Connected Graphs with Fixed Number of Pendant Vertices

  • Arbind Kumar Lal
  • Kamal Lochan Patra
  • Binod Kumar Sahoo
Original Paper


In this paper, we consider the following problem. Over the class of all simple connected graphs of order n with k pendant vertices (n, k being fixed), which graph maximizes (respectively, minimizes) the algebraic connectivity? We also discuss the algebraic connectivity of unicyclic graphs.


Laplacian matrix Algebraic connectivity Characteristic set Perron component Pendant vertex 

Mathematics Subject Classification (2000)



Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Bapat R.B., Pati S.: Algebraic connectivity and the characteristic set of a graph. Linear Multilinear Algebra 45, 247–273 (1998)MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Fallat S., Kirkland S.: Extremizing algebraic connectivity subject to graph-theoretic constraints. Electron. J. Linear Algebra 3, 48–74 (1998)MATHMathSciNetGoogle Scholar
  3. 3.
    Fallat S.M., Kirkland S., Pati S.: Minimizing algebraic connectivity over connected graphs with fixed girth. Discret. Math. 254, 115–142 (2002)MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Fallat S.M., Kirkland S., Pati S.: Maximizing algebraic connectivity over unicyclic graphs. Linear Multilinear Algebra 51, 221–241 (2003)MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Fiedler M.: Algebraic connectivity of graphs. Czechoslov. Math. J. 23(98), 298–305 (1973)MathSciNetGoogle Scholar
  6. 6.
    Fiedler, M.: Laplacian of graphs and algebraic connectivity, In: Combinatorics and Graph Theory (Warsaw, 1987), pp. 57–70, Banach Center Publ., 25, PWN, Warsaw 1989Google Scholar
  7. 7.
    Grone R., Merris R.: Algebraic connectivity of trees. Czechoslov. Math. J. 37(112), 660–670 (1987)MathSciNetGoogle Scholar
  8. 8.
    Grone R., Merris R., Sunder V.S.: The Laplacian spectrum of a graph. SIAM J. Matrix Anal. Appl. 11, 218–238 (1990)MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Guo J.-M.: A conjecture on the algebraic connectivity of connected graphs with fixed girth. Discret. Math. 308, 5702–5711 (2008)MATHCrossRefGoogle Scholar
  10. 10.
    Harary F.: Graph Theory. Addison-Wesley, Reading (1969)Google Scholar
  11. 11.
    Kirkland S., Fallat S.: Perron components and algebraic connectivity for weighted graphs. Linear Multilinear Algebra 44, 131–148 (1998)MATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Kirkland S., Neumann M., Shader B.L.: Characteristic vertices of weighted trees via Perron values. Linear Multilinear Algebra 40, 311–325 (1996)MATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Merris R.: Characteristic vertices of trees. Linear Multilinear Algebra 22, 115–131 (1987)CrossRefMathSciNetGoogle Scholar
  14. 14.
    Merris, R.: Laplacian matrices of graphs: a survey, In: Second Conference of the International Linear Algebra Society (ILAS) Lisbon, 1992 Linear Algebra Appl. 197/198, pp. 143–176 (1994)Google Scholar
  15. 15.
    Mohar, B.: The Laplacian Spectrum of Graphs, Graph Theory, Combinatorics, and Appllications, vol. 2 (Kalamazoo, MI, 1988), pp. 871–898, Wiley-Intersci. Publ., Wiley, 1991Google Scholar
  16. 16.
    Minc H.: Nonnegative Matrices. Wiley, New York (1988)MATHGoogle Scholar
  17. 17.
    Patra K.L.: Maximizing the distance between center, centroid and characteristic set of a tree. Linear Multilinear Algebra 55, 381–397 (2007)MATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Patra K.L., Lal A.K.: The effect on the algebraic connectivity of a tree by grafting or collapsing of edges. Linear Algebra Appl. 428, 855–864 (2008)MATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Shao J.-Y., Guo J.-M., Shan H.-Y.: The ordering of trees and connected graphs by algebraic connectivity. Linear Algebra Appl. 428, 1421–1438 (2008)MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer 2010

Authors and Affiliations

  • Arbind Kumar Lal
    • 1
  • Kamal Lochan Patra
    • 2
  • Binod Kumar Sahoo
    • 2
  1. 1.Department of Mathematics and StatisticsIndian Institute of Technology KanpurKanpurIndia
  2. 2.School of Mathematical SciencesNational Institute of Science Education and ResearchBhubaneswarIndia

Personalised recommendations